Alert archive / Oregon / Red Flag Warnings in 2019

Red Flag Warning 13, NWS Medford, OR

October 28, 2019Curry County, Oregon; Siskiyou County, California

NWS Medford, OR issued this red flag warning at Oct 28, 2019, 2:44 PM PDT for Curry County, Oregon; Siskiyou County, California. It took effect at Oct 29, 2019, 8:00 AM PDT. It was in force for 32 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 28, 2019, 2:44 PM PDT (21:44 UTC)
In effect from
Oct 29, 2019, 8:00 AM PDT
Expired
Oct 30, 2019, 4:00 PM PDT
In force
32 hr
Issued by
NWS Medford, OR

Counties Siskiyou County, CA, Curry County, OR

The radar

The Medford radar (KMAX), 55 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2019-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2019-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2436 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

738 
WWUS86 KMFR 282144
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
244 PM PDT Mon Oct 28 2019

...Gusty Northeast Winds and Low RH expected Tuesday into Wednesday...

.A dry cold front moving through tonight into Tuesday morning will
cause north winds to increase across the ridges tonight. Tuesday
morning through Wednesday morning winds will become northeast and
then east, mixing down to lower elevations, at times. Low relative
humidities are expected Tuesday through Wednesday at all
elevations. Higher elevations, passes, and east wind favored
locations will experience the driest and windiest conditions.

ORZ618-291500-
/O.NEW.KMFR.FW.W.0013.191029T1500Z-191030T2300Z/
Southern Oregon Coast-
244 PM PDT Mon Oct 28 2019

...RED FLAG WARNING IN EFFECT FROM 8 AM TUESDAY TO 4 PM PDT
WEDNESDAY FOR EAST WIND WITH POOR OVERNIGHT RH RECOVERY AND GUSTY 
WIND WITH LOW RH IN THE AFTERNOONS FOR FIRE WEATHER ZONE 618...

The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from 8 AM Tuesday to 4 PM PDT
Wednesday.

* Impacts: East winds, poor relative humidity recovery, gusty
  afternoon wind with low relative humidity, and High fire danger
  will wilL result in the potential for significant spread of new
  and existing fires in the absence of fire suppression efforts.

* Affected area: 
  In Southwest OR...Portions of Fire Weather Zone 618, primarily 
  elevations above 500 feet.

* Wind: East 15 to 25 mph with gusts 30 to 40 mph at mid and upper
  elevations as well as east wind prone areas.

* Humidity: Minimum RH 10 to 15 percent Tuesday and Wednesday
  afternoons. Maximum RH recovery Tuesday night is expected to be
  15 to 35 percent.

* View the hazard area in detail at:
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

Strong winds and low relative humidities will result in the
potential for significant spread of new and existing fires in the 
absence of fire suppression efforts.

&&

$$

CAZ280-291500-
/O.NEW.KMFR.FW.W.0013.191029T1500Z-191030T2300Z/
Western Klamath National Forest-
244 PM PDT Mon Oct 28 2019

...RED FLAG WARNING IN EFFECT FROM 8 AM TUESDAY TO 4 PM PDT
WEDNESDAY FOR EAST WIND WITH POOR OVERNIGHT RH RECOVERY AND STRONG
GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 280...

The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from 8 AM Tuesday to 4 PM PDT
Wednesday.

* Impacts: East winds, poor relative humidity recovery, gusty
  afternoon wind with low relative humidity, and High fire danger
  will wilL result in the potential for significant spread of new
  and existing fires in the absence of fire suppression efforts.

* Affected area: In Northern CA...Most of Fire Weather Zone 280 
  including Happy Camp, Fort Jones, Seiad Valley, and Scott Bar

* Wind: East 20 to 30 mph with gusts 35 to 45 mph at mid and upper
  elevations and east wind prone areas.

* Humidity: Minimum RHs 8 to 15 percent Tuesday and Wednesday. RH
  recoveries 15 to 35 percent on the upper slopes and ridges 
  Tuesday night.

* View the hazard area in detail at:
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

Strong winds and low relative humidities will result in the
potential for significant spread of new and existing fires in the 
absence of fire suppression efforts.

&&

$$

BTL

Visit us at www.weather.gov/Medford
4 follow-up statements
068 
WWUS86 KMFR 291217
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
517 AM PDT Tue Oct 29 2019

...Gusty Northeast Winds and Low RH expected today into 
Wednesday...

.A dry cold front moving through this morning will cause north 
winds to increase across the ridges tonight. This morning through 
Wednesday morning winds will become northeast and then east, mixing
down to lower elevations, at times. Low relative humidities are 
expected today through Wednesday at all elevations. Higher 
elevations, passes, and east wind favored locations will experience
the driest and windiest conditions.

ORZ618-300030-
/O.CON.KMFR.FW.W.0013.191029T1500Z-191030T2300Z/
Southern Oregon Coast-
517 AM PDT Tue Oct 29 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 4 PM PDT WEDNESDAY FOR
EAST WIND WITH POOR OVERNIGHT RH RECOVERY AND GUSTY WIND WITH LOW
RH IN THE AFTERNOONS FOR FIRE WEATHER ZONE 618...

* Impacts:  Strong, gusty wind with low relative humidity and high
fire danger will likely contribute to a significant spread of new
and existing fires in the absence of fire suppression efforts.

* Affected area: 
  In Southwest OR...Portions of Fire Weather Zone 618, primarily 
  elevations above 500 feet.

* Wind: East 15 to 25 mph with gusts 30 to 40 mph at mid and upper
elevations as well as east wind prone areas.

* Humidity: Minimum RH 10 to 15 percent Tuesday and Wednesday
afternoons. Maximum RH recovery Tuesday night is expected to be
15 to 35 percent.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD

$$

CAZ280-300030-
/O.CON.KMFR.FW.W.0013.191029T1500Z-191030T2300Z/
Western Klamath National Forest-
517 AM PDT Tue Oct 29 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 4 PM PDT WEDNESDAY FOR
EAST WIND WITH POOR OVERNIGHT RH RECOVERY AND STRONG GUSTY WIND
WITH LOW RH FOR FIRE WEATHER ZONE 280...

* Impacts:  Strong, gusty wind with low relative humidity and high
fire danger will likely contribute to a significant spread of new
and existing fires in the absence of fire suppression efforts.

* Affected area: In Northern CA...Most of Fire Weather Zone 280 
  including Happy Camp, Fort Jones, Seiad Valley, and Scott Bar

* Wind: East 20 to 30 mph with gusts 35 to 45 mph at mid and upper
elevations and east wind prone areas.

* Humidity: Minimum RHs 8 to 15 percent Tuesday and Wednesday. RH
recoveries 15 to 35 percent on the upper slopes and ridges Tuesday
night.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD

$$


Visit us at www.weather.gov/Medford
346 
WWUS86 KMFR 292117
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
217 PM PDT Tue Oct 29 2019

...Gusty Northeast Winds and low humidity expected through 
Wednesday...

.Winds will become northeast and then east through Wednesday, 
mixing down to lower elevations at times. Low relative humidities 
are expected through Wednesday at all elevations. Higher elevations,
passes, and east wind favored locations will experience the driest
and windiest conditions.

ORZ618-301200-
/O.CON.KMFR.FW.W.0013.000000T0000Z-191030T2300Z/
Southern Oregon Coast-
217 PM PDT Tue Oct 29 2019

...RED FLAG WARNING IN EFFECT UNTIL 4 PM PDT WEDNESDAY FOR EAST WIND 
WITH POOR OVERNIGHT HUMIDITY RECOVERY AND GUSTY WIND WITH LOW HUMIDITY IN THE 
AFTERNOON...

* Impacts:  Strong, gusty wind with low relative humidity and high
fire danger will likely contribute to a significant spread of new
and existing fires in the absence of fire suppression efforts.

* Affected area: 
  In Southwest OR...Portions of Fire Weather Zone 618, primarily 
  elevations above 500 feet.

* Wind: East 15 to 25 mph with gusts 30 to 40 mph at mid and upper
elevations as well as east wind prone areas.

* Humidity: Minimum RH 10 to 15 percent today and Wednesday.
  Maximum RH recovery tonight is expected to be 15 to 35 percent.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD

$$

CAZ280-301200-
/O.CON.KMFR.FW.W.0013.000000T0000Z-191030T2300Z/
Western Klamath National Forest-
217 PM PDT Tue Oct 29 2019

...RED FLAG WARNING IN EFFECT UNTIL 4 PM PDT WEDNESDAY FOR EAST WIND 
WITH POOR OVERNIGHT HUMIDITY RECOVERY AND GUSTY WIND WITH LOW HUMIDITY IN THE 
AFTERNOON...

* Impacts:  Strong, gusty wind with low relative humidity and high
fire danger will likely contribute to a significant spread of new
and existing fires in the absence of fire suppression efforts.

* Affected area: In Northern CA...Most of Fire Weather Zone 280 
  including Happy Camp, Fort Jones, Seiad Valley, and Scott Bar.

* Wind: East to southeast 20 to 30 mph with gusts 35 to 45 mph at 
  mid and upper elevations and east wind prone areas.

* Humidity: Minimum RHs 8 to 15 percent today and Wednesday. RH
  recoveries 15 to 35 percent on the upper slopes and ridges tonight.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD

$$


Visit us at www.weather.gov/Medford
237 
WWUS86 KMFR 301138
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
438 AM PDT Wed Oct 30 2019

...Gusty Northeast Winds and low humidity expected through
today...

.Winds will become northeast and then east through today, mixing 
down to lower elevations at times. Low relative humidities are 
expected through today at all elevations. Higher elevations, 
passes, and east wind favored locations will experience the driest 
and windiest conditions. Winds will begin to ease later in the
afternoon hours.

ORZ618-302300-
/O.CON.KMFR.FW.W.0013.000000T0000Z-191030T2300Z/
Southern Oregon Coast-
438 AM PDT Wed Oct 30 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 4 PM PDT THIS
AFTERNOON FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE
618...

* Impacts: Strong, gusty wind with low relative humidity and high fire
  danger will likely contribute to a significant spread of new and
  existing fires in the absence of fire suppression efforts.

* Affected area: 
  In Southwest OR...Portions of Fire Weather Zone 618, primarily 
  elevations above 500 feet.

* Wind: East 15 to 25 mph with gusts 30 to 40 mph at mid and upper
  elevations as well as east wind prone areas. Winds ease later 
  this afternoon.

* Humidity: Minimum RH 10 to 15 percent today.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD

$$

CAZ280-302300-
/O.CON.KMFR.FW.W.0013.000000T0000Z-191030T2300Z/
Western Klamath National Forest-
438 AM PDT Wed Oct 30 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 4 PM PDT THIS
AFTERNOON FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE
280...

* Impacts: Strong, gusty wind with low relative humidity and high fire
  danger will likely contribute to a significant spread of new and
  existing fires in the absence of fire suppression efforts.

* Affected area: In Northern CA...Most of Fire Weather Zone 280 
  including Happy Camp, Fort Jones, Seiad Valley, and Scott Bar.

* Wind: East to southeast 20 to 30 mph with gusts 35 to 45 mph at
  mid and upper elevations and east wind prone areas. Winds ease
  later this afternoon.

* Humidity: Minimum RHs 8 to 15 percent today.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD

$$


Visit us at www.weather.gov/Medford
626 
WWUS86 KMFR 302258
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
358 PM PDT Wed Oct 30 2019

ORZ618-310000-
/O.EXP.KMFR.FW.W.0013.000000T0000Z-191030T2300Z/
Southern Oregon Coast-
358 PM PDT Wed Oct 30 2019

...RED FLAG WARNING WILL EXPIRE AT 4 PM PDT THIS AFTERNOON FOR
STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 618...

Unusually dry conditions will continue through Thursday, but
wind speeds have diminished substantially.

$$

CAZ280-310000-
/O.EXP.KMFR.FW.W.0013.000000T0000Z-191030T2300Z/
Western Klamath National Forest-
358 PM PDT Wed Oct 30 2019

...RED FLAG WARNING WILL EXPIRE AT 4 PM PDT THIS AFTERNOON FOR
STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 280...

Unusually dry conditions will continue through Thursday, but
wind speeds have diminished substantially.

$$


Visit us at www.weather.gov/Medford

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Oct 28, 9:17 AM PDT, 5 hours 27 minutes earlier.

Area forecast discussion, Oct 28, 9:17 AM PDT, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Medford OR
917 AM PDT Mon Oct 28 2019

.DISCUSSION...Dry cold offshore flow continues. No updates this
morning. Touching up the NPW hazard and focusing on lows expected
this week. Quite a chilly morning - record lows have been set this
morning at Klamath Falls, Alturas, Montague, and Mt. Shasta City.
Slight moderation expected with lows tonight. then another period
of possible records Wed-Thu mornings. Stavish

&&

.AVIATION...For the 28/12Z TAFs...VFR conditions are expected
through the TAF period for all terminals. Another period of gusty
north through east winds is expected at higher elevations towards
the end of the TAF period. This could result in low-level wind
speed shear or at least some turbulence at the TAF sites at times.
-Petrucelli

&&

MARINE...Updated 230 AM PDT Monday 28 October 2019...Winds will
continue to gradually diminish today with the coverage area of the
hazardous seas and small craft affecting a small portion of the
waters which is expected to be mainly south of Coos Bay and along
the coast from Denmark south this afternoon through tonight. This is
due to a combination of a fresh swell and a long period northwest
swell of 4 to 5 feet. Any decrease in winds will be brief with
moderate to strong north to northeast winds expected Tuesday
afternoon as the thermal trough strengthens. Winds and seas are
expected to be highest over the southern outer waters. This will
likely result in a continuation of at least small craft conditions
mainly beyond  5nm from shore. Therefore the small craft advisory
has been extended through Tuesday evening. Please see MWWMFR for
more details. Conditions are expected to improve later Tuesday night
through at least Thursday afternoon with diminishing winds and seas.
-Petrucelli

&&

.PREV DISCUSSION... /Issued 442 AM PDT Mon Oct 28 2019/
DISCUSSION...With the upper low continuing to move to the
southeast the synoptic flow is weakening, and in spite of a
deepening thermal trough on the coast the decrease in the synoptic
winds are resulting in much lighter offshore winds this morning.
The thermal trough weakens this afternoon before deepening ahead
of the next system that slides down the back of the strong
offshore ridge tonight into Tuesday morning. As we move into the
Tuesday morning time frame the gradient tightens more, a little
more than the last system, but the synoptic flow is more northerly
with the 700 mb winds from the north. This will result in east
winds that are lighter than the recent system. With the timing of
the system the ridge humidities will be not as low overnight into
Tuesday morning, but with the colder and dry air mass that move in
the afternoon humidities will be in the teens for the majority of
the forecast area. Obviously with humidities that low this system
will be dry, and with 850 mb temperatures of -11 C in northern
Klamath county Tuesday morning feeding even colder air into the
region, low temperatures Wednesday morning will be the coldest so
far this season, with freezing temperatures to the coast north of
Cape Blanco and deep freeze possible in the inland west side
valleys. Low temperatures will be in the single digits east of the
Cascades Wednesday morning. The offshore gradient remains strong
Wednesday, with a tight gradient over the Cascades keeping gusty
east winds on the ridges from the coast to a little east of
Cascades. The thermal trough spreads well up the coast Thursday,
with a weakened gradient brining even lighter winds, but with the
continued dry flow humidities will remain low. The upper ridge
remains with a thermal trough at the coast into the weekend. Sven

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Beach Hazards Statement until 9 PM PDT this evening for
     ORZ021-022.
     Freeze Watch from late tonight through Tuesday morning for
     ORZ023.

CA...None.

Pacific Coastal Waters...Beach Hazards Statement until 9 PM PDT
     this evening for PZZ350-356.
     Small Craft Advisory until 11 PM PDT Tuesday for
     PZZ350-356-370-376.
     Hazardous Seas Warning until 5 AM PDT Tuesday for PZZ376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 2:51 PM PDTFrost AdvisoryMFRCoos, Curry, Douglas18 hr
Oct 28, 2:51 PM PDTFreeze WatchMFRCoos, Curry, Douglas23 hr
Oct 28, 2:51 PM PDTFreeze WarningMFRCoos, Douglas18 hr

Nearby

Red Flag Warnings in Oregon, 2019Red Flag Warnings in California, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.